If you’ve had taxane-based chemotherapy or other treatments for breast cancer, you may form a condition called peripheral neuropathy. It’s when one or more of your nerves is damaged. Symptoms typically show up in your hands and feet, but it might affect other parts of the body, too.
How Common Is Peripheral Neuropathy?
Peripheral neuropathy is one of the most common side effects of taxane-based treatment. In one study, just over 40% of participants reported symptoms of neuropathy 2 years after taxane-based chemotherapy to treat breast cancer. Just over 10% said their symptoms were severe. Another study found that one-fifth of people with breast cancer treated with taxane-based chemotherapy had peripheral neuropathy after treatment.
You can form peripheral neuropathy after treatment during any stage of breast cancer. But advanced breast cancer itself could also lead to peripheral neuropathy. It may grow into, along, or on your nerves. This can impact the signals going to your peripheral nervous system.
Other cancer treatments that can trigger peripheral neuropathy include breast cancer surgery or radiation.
How Does Taxane-Based Chemotherapy Cause Peripheral Neuropathy?
There are a few types of taxane-based chemotherapies. They include:
Your doctor may give you one of these or combine them with other chemotherapy medications.
Taxanes stop your cells from dividing. This helps slow down cancer cells, which usually divide very quickly. But researchers think taxanes also affect cells in healthy peripheral nerves. Research is ongoing.
What Are the Symptoms of Peripheral Neuropathy?
They can be different based on the nerves affected. But it usually starts in your toes, and could spread to your legs, hands, or arms. Tell your doctor ASAP if you have any of these symptoms.
Common signs are:
- A tingling or “pins and needles” feeling
- Less sensation (your legs may feel wobbly or jelly-like)
- Muscle weakness
- Pain or burning, which might be severe and constant or come and go
- More sensitivity to temperature, pressure, touch, or pain
- Sudden, sharp, or stabbing pain
- Trouble using your hands to pick things up or fasten clothing
Other potential side effects include:
Less common complications include:
- Lhermitte's phenomenon, an electric, shock-like sensation
- Pruritus, a condition that makes you want to scratch
- Raynaud's phenomenon, a condition that leads to less blood flow to your fingers
- Myalgias, or muscle pain
- Smell and taste issues
Your chances of getting peripheral neuropathy go up with higher doses of chemotherapy, combination chemotherapy, or several rounds of treatment. It may get worse after each treatment cycle.
Symptoms can show up anywhere from hours to days after chemotherapy. Or it may take weeks or months, which is more common. They may ease with time. But some severe symptoms may never go away.
What Are the Risk Factors for Peripheral Neuropathy?
There are a few things that raise your risk for peripheral neuropathy, such as:
- Metastatic breast cancer
- Older age
- Neuropathy before treatment
- Being overweight or obese
- A higher number of lymph nodes that have cancer cells
- Vitamin deficiencies
- Previous chemotherapy
Other chemotherapy drugs, in addition to taxanes, can trigger neuropathy. These include:
How Can You Ease Peripheral Neuropathy Symptoms?
Currently, there are no treatments to stop peripheral neuropathy from happening or treat it after. But some people find the antidepressant and nerve medication duloxetine (Cymbalta, Drizalma Sprinkle, Irenka) helpful to ease symptoms. Your doctor might also treat individual symptoms. They may prescribe:
Steroids. These can help ease symptoms for a short time until other treatments are in place.
Antidepressants. Smaller doses of these medicines than are used to treat depression may help with peripheral neuropathy.
Numbing medication in patch or cream form. You can use these on painful areas to ease symptoms.
Opioids or narcotics. Your care team may suggest these for severe nerve pain.
You can also look into:
You may have to try several things to figure out what works for you.
Your doctor will also monitor symptoms during treatment. Tell them if they get worse. To avoid long-term damage, you may need:
- Smaller doses of chemotherapy
- Delayed treatment
- A break from certain drugs until your side effects get better